My Daughter’s Ready to Leave – I’m Not

read more

“Packets Up” Is The Way To Go With Liquid Laundry Packets

read more

How Re-Inventing Yourself Will Make You Happy

read more

What I’ve Learned Living Without a Credit Card for Six Years

read more

Proper Dosing of Acetaminophen

This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. But, as always, all opinions are my own.

It seems as if everyone I know is sick right now.  I’m seriously thinking of wearing a mask around my own home to keep from catching my kids’ colds.  Even when trying to do everything right – constant handwashing, loading up on Vitamin C – these steps are no match for the flu this year.  In fact, this is considered the deadliest flu season in 40 years.

But life (and school!) must go on so my bathroom cabinet is full of cold and flu medication right now.  When you’re trying to keep track of multiple kids taking medication at different times it’s easy to get confused.  That’s why the Acetaminophen Awareness Coalition (AAC) is urging Americans to double check their medicine labels when treating cold and flu symptoms to avoid doubling up on acetaminophen.

Acetaminophen is the most common drug ingredient in the U.S., found in more than 600 different over-the-counter (OTC) and prescription medicines, including many cold and flu medicines. Acetaminophen is safe and effective when used as directed; however, taking more acetaminophen than directed can lead to liver damage.

Of those who exceed the maximum daily dose, most do so by taking the next dose too soon, using multiple products containing acetaminophen, or taking too much at one time.

For teenagers it’s more prevalent.  You can more easily monitor dosage for your little ones but for teens, they’re usually managing their cold medicine on their own.  And, if they play sports like my daughters, they might also be taking a pain reliever that includes acetaminophen as well as a cold medicine.  In fact, research has shown that teens and young adults ages 12-29 are at the greatest risk of taking too much acetaminophen.

But even while parents can monitor their child’s dosage it still can be confusing.  It’s important to understand the appropriate dosage.  The AAC has created a chart to better help parents understand.  You can download it here.

If you or your family members get sick this season, follow these four steps to make sure you’re using medicines with acetaminophen safely:

1. Always read and follow the label.

2. Know if your medicines contain acetaminophen.

3. Take only one medicine at a time that contains acetaminophen. Double  check, don’t double up!

4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

You can learn more about using acetaminophen safely here.

Leave a Comment